What is heparin-induced thrombocytopenia (HIT)?

Updated: Apr 24, 2018
  • Author: Sancar Eke, MD, FASN; Chief Editor: Srikanth Nagalla, MBBS, MS, FACP  more...
  • Print
Answer

Heparin-induced thrombocytopenia (HIT) is a complication of heparin therapy. [1] There are two types of HIT. Type 1 HIT presents within the first 2 days after exposure to heparin, and the platelet count normalizes with continued heparin therapy. Type 1 HIT is a nonimmune disorder that results from the direct effect of heparin on platelet activation. [2, 3]

Type 2 HIT is an immune-mediated disorder that typically occurs 4-10 days after exposure to heparin and has life- and limb-threatening thrombotic complications. [2] In general medical practice, the term HIT refers to type 2 HIT.

HIT must be suspected when a patient who is receiving heparin has a decrease in the platelet count, particularly if the fall is over 50% of the baseline count, even if the platelet count nadir remains above 150 x 109/L. Clinically, HIT may manifest as skin lesions at heparin injection sites or by acute systemic reactions (eg, chills, fever, dyspnea, chest pain) after administration of an intravenous bolus of heparin. [4]

Unlike other forms of thrombocytopenia, HIT is generally not marked by bleeding; instead, venous thromboembolism (eg, deep venous thrombosis, pulmonary embolism) is the most common complication. Less often, arterial thrombosis (eg, myocardial infarction) may occur. For that reason, the disorder is sometimes termed heparin-induced thrombocytopenia and thrombosis (HITT).


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!